Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 27, NWS Hastings, NE

June 30, 2018Kearney County, Phelps County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 30, 2018, 3:54 PM CDT for Kearney County, Phelps County, Nebraska. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 3:54 PM CDT (20:54 UTC)
Expired
Jun 30, 2018, 4:30 PM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:55 PM CDTFUNNEL CLOUD5 Ssw Funk, NE
Jun 30, 4:00 PM CDTTORNADO4 Wnw Wilcox, NETRAINED SPOTTER NOTED BRIEF TOUCH DOWN APPROXIMATELY 3-4 MI NW OF WILCOX.
Jun 30, 4:06 PM CDTTORNADO4 Wnw Wilcox, NE
Jun 30, 4:11 PM CDTTORNADOWilcox, NEBRIEF TORNADO TOUCHDOWN JUST NORTH OF WILCOX. TOUCHDOWNS REPORTED AT 411 PM AND 412 PM.
Jun 30, 4:27 PM CDTTSTM WND GST 802 Wsw Axtell, NEWIND GUST MEASURED ON PORTABLE ANEMOMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WFUS53 KGID 302054
TORGID
NEC099-137-302130-
/O.NEW.KGID.TO.W.0027.180630T2054Z-180630T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
354 PM CDT SAT JUN 30 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southeastern Phelps County in south central Nebraska...
  Southwestern Kearney County in south central Nebraska...

* Until 430 PM CDT.
    
* At 354 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Wilcox, or 7 miles southeast of Holdrege, moving
  northeast at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wilcox around 410 PM CDT.
  Axtell around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 4047 9919 4048 9914 4037 9913 4035 9928
      4042 9929
TIME...MOT...LOC 2054Z 240DEG 10KT 4039 9925 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

ADP
2 follow-up statements
270 
WWUS53 KGID 302100
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
400 PM CDT SAT JUN 30 2018

NEC099-137-302130-
/O.CON.KGID.TO.W.0027.000000T0000Z-180630T2130Z/
Phelps NE-Kearney NE-
400 PM CDT SAT JUN 30 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN PHELPS AND SOUTHWESTERN KEARNEY COUNTIES...
        
At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Wilcox, or 9 miles east of Holdrege, moving
northeast at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Axtell around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4047 9919 4048 9914 4037 9913 4035 9928
      4042 9929
TIME...MOT...LOC 2100Z 243DEG 13KT 4040 9921 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

ADP
960 
WWUS53 KGID 302112
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
412 PM CDT SAT JUN 30 2018

NEC099-137-302130-
/O.CON.KGID.TO.W.0027.000000T0000Z-180630T2130Z/
Phelps NE-Kearney NE-
412 PM CDT SAT JUN 30 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN PHELPS AND SOUTHWESTERN KEARNEY COUNTIES...
    
At 412 PM CDT, a confirmed tornado was located near Wilcox, or 10
miles east of Holdrege, moving northeast at 10 mph.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Axtell around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4047 9919 4048 9914 4037 9913 4036 9923
      4043 9926
TIME...MOT...LOC 2112Z 240DEG 10KT 4042 9917 

TORNADO...OBSERVED
HAIL...1.75IN

$$

ADP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:29 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 30, 3:29 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
329 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 328 PM CDT Sat Jun 30 2018

A few thunderstorms have developed along a front that is nearly
stationary across far southern Nebraska this afternoon. Otherwise,
there are mostly cloudy skies for much of the area. Temperatures to
the south of the front are in the upper 80s to lower 90s and to the
north are mostly in the upper 70s and 80s.

The initial period will be the most interesting. The front should be
the focus of thunderstorms during the late afternoon hours. This
area has dew points around 70 degrees. These will be mainly wind and
hail as they affect the area this afternoon into the evening. Later,
mainly during the evening hours, an upper level wave will move into
the area and bring a line of thunderstorms into the area. These
should develop on the high plains and move into the area during the
evening. These storms will have mainly wind as the storms move
through. All of the storms should be through the forecast area by
morning.

A surface high moves into the area behind the thunderstorms and
clears things out for Sunday. The skies will become sunny, but
temperatures will be a little cooler with highs only in the 80s.
This will be cooler than much of the last week has been.

.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM CDT Sat Jun 30 2018

Sunday night through Monday should be a dry period, with
temperatures warming up a little. The surface high moves to the east
Sunday night and by Monday the winds turn to the south and will help
temperatures warm a little.

The south winds will continue to bring in warmer temperatures
through Tuesday. There is a weak upper level wave that moves through
the area Monday night and there could be a few thunderstorms.

For the period Tuesday night through Saturday there will be an upper
level ridge across the central and eastern part of the CONUS. There
are a few mainly weak upper level waves that move around the ridge.
There could be a few thunderstorms, but they should be more on and
off and not very widespread. Temperatures will be fairly warm with
highs in the upper 80s and 90s across the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1224 PM CDT Sat Jun 30 2018

The MVFR ceilings should be relatively short lived and there could
be a little clearing during the afternoon, just enough to get more
thunderstorm development for later this afternoon and into the
evening. The thunderstorms should move out of the area late
tonight and clearing is expected behind the thunderstorms as a
surface high builds into the area.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Jun 30, 3:39 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
339 PM CDT Sat Jun 30 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
339 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight. Thunderstorms are
developing along a front this afternoon. Severe thunderstorms are
possible with this activity with gusty winds to 60 mph and hail
to golf-ball size. A tornado or two are possible. Additional
thunderstorms will move into the area later this evening. Locally
heavy rainfall could cause some localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are additional chances for thunderstorms Monday night and
scattered chances again Thursday and Friday.

Heat will be on the increase again next week, with afternoon and
early evening heat index values reaching 100 degrees in parts of
the area Tuesday through Thursday, including Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 30, 2:52 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
252 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 S ARAPAHOE            40.26N 99.90W
06/30/2018  E1.75 INCH       FURNAS             NE   PUBLIC

&&
Local storm report, Jun 30, 2:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     3 S ARAPAHOE            40.26N 99.90W
06/30/2018  M66 MPH          FURNAS             NE   PUBLIC

&&

KS
Local storm report, Jun 30, 3:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             ARAPAHOE                40.30N 99.90W
06/30/2018  E1.75 INCH       FURNAS             NE   FIRE DEPT/RESCUE

            QUARTER TO GOLF BALL SIZE HAIL FOR PAST 20
            MIN.

&&

KS
Local storm report, Jun 30, 3:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     ARAPAHOE                40.31N 99.90W
06/30/2018                   FURNAS             NE   STORM CHASER

            3 TO 4 INCH TREE BRANCHES AND SEVERE SIGNS
            DOWN IN TOWN. FLOODING AT INTERSECTION OF
            HIGHWAY 6 AND 34. REPORT RECEIVED AT 314 PM
            WITH TIME ADJUSTED BASED ON RADAR RETURNS.

&&

SR
Local storm report, Jun 30, 3:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FUNNEL CLOUD     2 WNW EDISON            40.29N 99.81W
06/30/2018                   FURNAS             NE   TRAINED SPOTTER

            A BRIEF FUNNEL FORMED FOR ABOUT 10 SECONDS
            AND THEN DISAPPEARED BACK INTO THE WALL
            CLOUD.

&&

MH
Local storm report, Jun 30, 3:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
354 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          5 SE HOLDREGE           40.39N 99.31W
06/30/2018                   PHELPS             NE   EMERGENCY MNGR

            BRIEF TOUCHDOWN IN CORN FIELD WEST OF R ROAD
            NEAR ROAD 729. EM ALSO REPORTED GOLF BALL
            SIZED HAIL.

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:58 PM CDTSpecial Weather StatementGIDFurnas32 min
Jun 30, 4:01 AM CDTSpecial Weather StatementGIDGosper, Phelps44 min
Jun 30, 2:38 PM CDTSpecial Weather StatementGIDGosper37 min
Jun 30, 2:39 PM CDTSpecial Weather StatementGIDPhelps51 min
Jun 30, 2:41 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper34 min
Jun 30, 2:43 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps32 min
Jun 30, 3:06 PM CDTTornado WarningGIDFurnas, Gosper24 min
Jun 30, 3:13 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps32 min
Jun 30, 3:27 PM CDTTornado WarningGIDHarlan, Phelps33 min
Jun 30, 3:42 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Phelps33 min
Jun 30, 3:52 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps38 min
Jun 30, 4:10 PM CDTSevere Thunderstorm WarningGIDPhelps35 min
Jun 30, 4:24 PM CDTTornado WarningGIDKearney36 min
Jun 30, 4:26 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps34 min
Jun 30, 4:36 PM CDTSevere Thunderstorm WarningGIDPhelps24 min
Jun 30, 4:57 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney33 min
Jun 30, 5:00 PM CDTSpecial Weather StatementGIDPhelps30 min
Jun 30, 5:03 PM CDTSpecial Weather StatementGIDFillmore27 min
Jun 30, 5:23 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Kearney, Webster37 min
Jun 30, 5:33 PM CDTSpecial Weather StatementGIDFillmore42 min
Jun 30, 5:36 PM CDTSevere Thunderstorm WarningGIDFillmore24 min
Jun 30, 5:49 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster26 min
Jun 30, 6:10 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls50 min
Jun 30, 6:18 PM CDTSpecial Weather StatementGIDPolk, York42 min
Jun 30, 6:23 PM CDTSevere Thunderstorm WarningGIDFillmore, York21 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.